Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 264, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 28, 2008, 6:57 AM CDT for McKenzie County, Mountrail County, Williams County, North Dakota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2008, 6:57 AM CDT (11:57 UTC)
- Expired
- Jul 28, 2008, 8:00 AM CDT
- In force
- 63 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
Counties McKenzie County, ND, Mountrail County, ND, Williams County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 28, 6:14 AM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 12.0 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 911 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1882 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KBIS 281157
SVRBIS
NDC053-061-105-281300-
/O.NEW.KBIS.SV.W.0264.080728T1157Z-080728T1300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
657 AM CDT MON JUL 28 2008
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA...
SOUTHWESTERN MOUNTRAIL COUNTY IN NORTHWEST NORTH DAKOTA...
SOUTHERN WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA...
THIS INCLUDES THE CITY OF WILLISTON...
* UNTIL 800 AM CDT/700 AM MDT/
* AT 651 AM CDT...SKYWARN SPOTTERS REPORTED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS
STORM WAS LOCATED 9 MILES SOUTH OF WILLISTON...AND MOVING EAST AT
37 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LEWIS AND CLARK STATE PARK BY 720 AM CDT...
TOBACCO GARDEN BAY RECREATION AREA AND 6 MILES SOUTH OF WHITE TAIL
BAY RECREATION AREA BY 730 AM CDT...
CHARLSON BY 745 AM CDT...
WHITE EARTH BAY RECREATION AREA BY 755 AM CDT...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING AND AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CDT
MONDAY/1100 AM MDT MONDAY MORNING/ FOR WESTERN NORTH DAKOTA.
LAT...LON 4836 10274 4780 10258 4782 10263 4779 10264
4778 10379 4819 10385
TIME...MOT...LOC 1157Z 260DEG 32KT 4803 10354
$$
WETZEL2 follow-up statements
000
WWUS53 KBIS 281236
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
736 AM CDT MON JUL 28 2008
NDC053-061-105-281300-
/O.CON.KBIS.SV.W.0264.000000T0000Z-080728T1300Z/
MOUNTRAIL ND-WILLIAMS ND-MCKENZIE ND-
736 AM CDT MON JUL 28 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM
CDT/700 AM MDT/ FOR NORTHERN MCKENZIE...SOUTHERN WILLIAMS AND
SOUTHWESTERN MOUNTRAIL COUNTIES...
AT 735 AM CDT...SKYWARN SPOTTERS REPORTED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS
STORM WAS LOCATED NEAR TOBACCO GARDEN BAY RECREATION AREA...OR 27
MILES EAST OF WILLISTON...MOVING EAST AT 37 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
CHARLSON BY 745 AM CDT...
WHITE EARTH BAY RECREATION AREA BY 755 AM CDT...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CDT
MONDAY/1100 AM MDT MONDAY MORNING/ FOR WESTERN NORTH DAKOTA.
LAT...LON 4836 10274 4780 10258 4782 10263 4779 10264
4778 10379 4819 10385
TIME...MOT...LOC 1236Z 260DEG 32KT 4809 10303
$$
ABELING000
WWUS53 KBIS 281300
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
800 AM CDT MON JUL 28 2008
NDC053-061-105-281311-
/O.EXP.KBIS.SV.W.0264.000000T0000Z-080728T1300Z/
MOUNTRAIL ND-WILLIAMS ND-MCKENZIE ND-
801 AM CDT MON JUL 28 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MCKENZIE...SOUTHERN
WILLIAMS AND SOUTHWESTERN MOUNTRAIL COUNTIES HAS EXPIRED...
THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE AREA AND NO LONGER POSES
A SIGNIFICANT THREAT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CDT
MONDAY/1100 AM MDT MONDAY MORNING/ FOR WESTERN NORTH DAKOTA.
LAT...LON 4836 10274 4780 10258 4782 10263 4779 10264
4778 10379 4819 10385
TIME...MOT...LOC 1236Z 260DEG 32KT 4809 10303
$$
ABELINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:15 AM CDT, 3 hours 42 minutes earlier.
Area forecast discussion, Jul 28, 3:15 AM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 315 AM CDT MON JUL 28 2008 .SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT SCATTERED THUNDERSTORMS HAVE DEVELOPED IN CENTRAL MONTANA SINCE MIDNIGHT ON THE NOSE OF AN UPPER LEVEL JET. THE STORMS ARE MOVING EAST AT ABOUT 25 KTS AND SHOULD BE IN WESTERN ND AFTER 12Z THIS MORNING. CURRENT FORECAST HAS A SLIGHT CHANCE OF TSTMS IN THE WEST WHICH LOOKS GOOD. THE MODELS CONTINUE TO BE IN GOOD AGREEMENT AND CONSISTENT FROM RUN TO RUN IN THAT THEY BRING AN UPPER LEVEL SHORT WAVE TROUGH ACROSS THE REGION TODAY AND TONIGHT ALONG WITH A SURFACE TROUGH/COLD FRONT. THIS COMBINATION SHOULD PROVIDE THE SURFACE CONVERGENCE NEEDED TO AID IN LIFTING TO OVERCOME ANY AFTERNOON CAPPING ALONG WITH INCREASED INSTABILITY ALOFT. GFS AND NAM BUFR SOUNDINGS SHOW STRONG CAPE AND WEAK CIN ACROSS THE STATE IN THE AFTERNOON. SOUNDINGS YESTERDAY WERE A LITTLE MORE STABLE WITH A LACK OF LIFTING MECHANISM AT THE SURFACE. THE PREVIOUS FORECAST HAD A GOOD TREND AND WILL MAKE ONLY MINOR CHANGES. WILL HAVE TO WATCH FOR SEVERE WEATHER IN PART BECAUSE A STATIONARY FRONT ACROSS NORTHERN NEBRASKA WILL MOVE NORTH AS A WARM FRONT AS THE SURFACE TROUGH MOVES INTO THE PLAINS. BY LATE AFTERNOON THE FRONT MAY EXTEND EAST/WEST ACROSS NORTHEASTERN SOUTH DAKOTA WHICH LEADS TO A POTENTIAL FOR HEAVY RAIN DUE TO TRAINING THUNDERSTORMS NORTH OF THE WARM FRONT. WILL NOT ISSUE ANY HIGHLIGHTS BUT WILL NEED TO BE MONITORED. THE SYSTEM SHOULD MOVE EAST OF THE FORECAST AREA BY TUESDAY MORNING AND EXPECT TUESDAY AND TUESDAY NIGHT TO HAVE LITTLE CHANCE OF PRECIP/TSTMS WITH THE EXCEPTION OF THE SOUTHWEST CORNER WHERE TSTMS COLD DRIFT IN FROM THE WEST. ANOTHER UPPER LEVEL SHORT WAVE TROUGH AND ITS ASSOCIATED SURFACE LOW WILL MOVE ACROSS THE ROCKIES THURSDAY BRINGING YET ANOTHER CHANCE OF TSTMS TO THE REGION. TEMPERATURES WILL CONTINUE TO BE IN THE NORMAL RANGE THROUGH THE PERIOD. .LONG TERM...FRIDAY THROUGH TUESDAY MEDIUM RANGE MODELS IN FAIR AGREEMENT WITH BROAD FEATURES WITH THE USUAL DIFFERENCES IN TIMING AND STRENGTH OF SMALLER IMPULSES. GENERALLY FOLLOWED THE ECMWF FOR TIMING. WESTERLIES REMAIN ALONG THE INTERNATIONAL BORDER WITH BROAD RIDGE IN PLACE OVER NORTHERN PLAINS...DISPLACED AT TIMES BY STRONGER SHORTWAVES IN FLOW. AIRMASS WILL REMAIN UNSTABLE BUT ALSO SOMEWHAT CAPPED. && .AVIATION... CONVECTION BEGINNING IN EASTERN MONTANA WILL MOVE TO NORTHWESTERN TAF SITES BEFORE 12Z TAF ISSUE. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && TSW/HW
Hazardous weather outlook, Jul 28, 4:20 AM CDT, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 420 AM CDT MON JUL 28 2008 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-290930- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 420 AM CDT MON JUL 28 2008 /320 AM MDT MON JUL 28 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND WEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A SURFACE LOW PRESSURE TROUGH AND COLD FRONT WILL MAKE THEIR WAY ACROSS THE STATE TODAY AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS THROUGH THE PERIOD. THE AIRMASS IS POTENTIALLY UNSTABLE WITH HIGH CAPES AND HIGH PRECIPITABLE WATER. SEVERE THUNDERSTORMS ARE LIKELY ALONG WITH HEAVY RAIN. IN ADDITION...A STATIONARY FRONT IN NEBRASKA WILL MOVE NORTH INTO NORTHEAST SOUTH DAKOTA THIS AFTERNOON AS A WARM FRONT. DEPENDING ON WHERE IT IS LOCATED THIS AFTERNOON...THERE IS POTENTIAL FOR TRAIN THUNDERSTORMS AND HEAVY RAIN NORTH OF THE FRONT. IN ADDITION INCREASED SHEAR NORTH OF THE WARM FRONT INCREASES THE POTENTIAL FOR TORNADIC ACTIVITY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY AS YET ANOTHER LOW PRESSURE SYSTEM MOVES ACROSS THE REGION. THUNDERSTORMS ARE ALSO POSSIBLE ON THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 6:06 AM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 54 min |
| Jul 28, 7:20 AM CDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie | 55 min |
| Jul 28, 7:45 AM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Burke, McHenry, McKenzie, Mountrail, Renville and 1 more | 60 min |
| Jul 28, 8:11 AM CDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie, McLean, Mercer, Mountrail | 49 min |
| Jul 28, 8:24 AM CDT | Tornado Warning | BIS | Dunn | 36 min |
| Jul 28, 8:50 AM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry, Mountrail, Renville, Ward | 55 min |
| Jul 28, 9:00 AM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Mountrail, Oliver, Ward | 60 min |
| Jul 28, 9:19 AM CDT | Severe Thunderstorm Warning | BIS | Dunn | 41 min |
| Jul 28, 9:32 AM CDT | Areal Flood Advisory | BIS | Ward | 112 min |
| Jul 28, 9:59 AM CDT | Severe Thunderstorm Warning | BIS | Dunn, McLean, Mercer, Oliver | 46 min |
| Jul 28, 10:54 AM CDT | Severe Thunderstorm Warning | BIS | McLean | 27 min |
| Jul 28, 11:29 AM CDT | Severe Thunderstorm Warning | BIS | Dunn, Mercer | 31 min |
| Jul 28, 11:56 AM CDT | Severe Thunderstorm Warning | BIS | Dunn, Mercer, Oliver | 34 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.